I apologize if this has been discussed before, but I didn't have any luck looking through old posts. I recently went off Pravachol due to muscle aches, so my doc had me try 500 mg of Niaspan at bedtime (I would take 325 mg aspirin 1 hour before). I was worried about the possible side effects, but it went without a hitch.
I was on the Niaspan for 3 weeks when the joint of my big toe got extremely painful and sore. The joint and all of my toes were swollen and the joint area was red and felt hot to the touch. I iced and elevated my foot and took ibuprofen. After about 4 days, the pain and swelling diminished and I could again fit my foot in a shoe and could stand to put pressure on it. At first, I thought maybe I had a bunion, but decided to research gout. The description of gout sounded exactly like what I had. Then I read that the body's ability to remove uric acid can be negatively affected by taking, among other things, aspirin and niacin. Gout attacks are caused by deposits of crystallized uric acid in the joint, so I'm thinking this is what happened to me. Needless to say, I stopped the Niaspan.
I'm wondering if anyone else has heard of this happening or has had it happen to them. Also, I haven't talked to the dr. about this since my foot feels better, but is this something I should be worried about long-term? Thanks for any input!
My doctor said that Niaspan may actually cause gout so I no longer take it. Yes I have gout and it is painful when it hits. I take medication now to decrease my uric, which causes gout, and it does help. I haven't had a bad attack in months. Cherries do acutally work as well. It is hard to get people to believe that about cherries but they do seem to work. The extract juice works as well. Indocin may also be prescribed by your doctor to relieve the symptons.
Thanks for the suggestions Nameless and Fan! I'm going to get my uric acid level tested and see how that is. I hope I don't have a repeat attack after stopping the Niaspan, but you never know. It's good to know about the cherries, too.